Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 385, NWS Tallahassee, FL

July 31, 20155 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 31, 2015, 6:18 PM EDT for 5 counties in Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2015, 6:18 PM EDT (22:18 UTC)
Expired
Jul 31, 2015, 6:45 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Dougherty County, GA, Lee County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Robins AFB radar (KJGX), 109 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2015-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2015-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

189 
WUUS52 KTAE 312218
SVRTAE
GAC095-177-277-287-321-312245-
/O.NEW.KTAE.SV.W.0385.150731T2218Z-150731T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
618 PM EDT FRI JUL 31 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHWESTERN TIFT COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHEASTERN DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  EASTERN LEE COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 645 PM EDT

* AT 616 PM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
  SOUTHWEST OF CORDELE TO NEAR ARABI TO NEAR PITTS...AND MOVING SOUTH
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBANY...ASHBURN...SYLVESTER...MARINE CORPS LOGISTICS BASE...
  WORTH...AND TERRELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3185 8394 3184 8386 3182 8385 3183 8384
      3180 8380 3180 8361 3185 8361 3185 8354
      3168 8358 3153 8368 3153 8389 3159 8422
      3191 8400 3191 8392
TIME...MOT...LOC 2216Z 018DEG 26KT 3190 8385 3189 8374 3192 8366 3196
8360

$$

9-FOURNIER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:11 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 31, 4:11 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT FRI JUL 31 2015

.Near Term [Through Tonight]...

Convection is developing as expected with an early start in the FL
Big Bend. As of 18Z, we are beginning to see convection firing close
to the front across southeast AL and central GA. Outflow from these
two areas of convection will result in storms filling in in a
scattered fashion across the remainder of the forecast area. Weak
steering flow will mean that locally heavy rain will be possible. In
fact, some of our CAMs are indicating very high rainfall totals
across the eastern FL Big Bend over the next 30 hours as detailed
below.

.Short Term [Saturday Through Sunday Night]...

An area of low pressure over the northern Gulf waters will translate
northeastward across our forecast area through the weekend. This
system will bring with it plenty of Gulf moisture to our already hot
and humid local environment, bumping up precipitable water values to
2-2.5" in a swath centered along a line from Apalachicola, FL to
Savannah, GA. In addition to the forcing from the low pressure system
(and our local sea breeze front in the afternoons) and plentiful
Gulf moisture, we will also have some instability on tap with CAPE
around 1500-2000 J/kg and mid-level lapse rates around 6 C/km. With
all of these ingredients coming together, we're expecting a high
coverage of thunderstorms Saturday and Sunday, especially in north
Florida and southern Georgia.

As is typical for this time of year, some of these storms will
become strong enough to produce downbursts of damaging winds. The
main concern with these storms, however, will be heavy rainfall that
could potential cause flash flooding. Local hi-res ensemble guidance
shows a 20-40% chance of the Florida Big Bend and south-central
Georgia receiving 9"+, and even a 20% chance of exceeding 12" in the
eastern Big Bend. While 20% may not seem like a lot, it is actually
very unusual to see chances that high for rainfall amounts that high-
in other words, we have high confidence that there will be some
locally heavy rainfall totals in the Big Bend and south-central
Georgia. Therefore, we have issued a flash flood watch for tomorrow
and tomorrow night that extends from Bay county, FL to Berrien
county, GA and southeastward to allow for some buffer space for
where the heaviest rainfall might occur. North and west of the
watch, widespread rainfall totals through the weekend are expected
to be around 1-3". Where the watch is in effect, rainfall totals
will be 3-6", with isolated areas in the watch likely to receive
even higher totals.

.Long Term [Monday Through Friday]...

Above normal rain chances will continue Monday across north Florida
and south Georgia as the low pressure system slides out of our area.
By mid-week we will return to a pattern where our area sits on the
eastern edge of deep layer ridging with upper level +PV anomalies
swinging across the eastern CONUS just to our north. This pattern
along with our daily afternoon sea-breeze front rolling through will
keep rain chances around 20-40% across the area through the period.
Highs will be in the low 90s with seasonably warm lows for this time
of the year, staying in the mid 70s.

&&

.Aviation...
[Through 18Z Saturday] Scattered to numerous showers and
thunderstorms would produce brief periods of MVFR or IFR conditions
and gusty winds were they to occur at the terminals today. MVFR/IFR
conditions will possible once again overnight, most likely at ABY
and VLD. Expect an early start to the convection on Saturday as
indicated in the TAFs.

&&

.Marine...

As a low pressure system in the Gulf lifts northeastward across
north Florida and southern Georgia this weekend, the gradient will
tighten and elevate winds and seas to advisory levels. After the
system exits early next week, winds and seas will quickly return to
normal levels.

&&

.Fire Weather...

Humid conditions with above-average rain chances are expected
through this weekend.

&&

.Hydrology...

It will be a rainy weekend, with widespread areas of 1 to 3 inches
expected in southeastern Alabama and southwest Georgia. Most of the
heavy rainfall will be in the eastern Big Bend where 4 to 6 inches
rain are possible. With slow storm motion, these amounts could be
higher depending on where the thunderstorms set up. All rivers are
currently below flood stage.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   76  92  74  91  75 /  60  80  60  60  50
Panama City   78  89  76  88  77 /  50  70  50  50  50
Dothan        74  93  73  93  74 /  40  60  30  40  30
Albany        75  93  73  93  74 /  50  70  30  40  30
Valdosta      74  91  74  91  74 /  50  80  50  60  40
Cross City    75  87  75  88  75 /  70  80  60  70  50
Apalachicola  78  87  77  87  78 /  60  80  60  60  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...FLASH FLOOD WATCH from Saturday morning through Sunday morning
     FOR Calhoun-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Inland Bay-Inland Dixie-Inland Franklin-
     Inland Gulf-Inland Jefferson-Inland Taylor-Inland Wakulla-
     Lafayette-Leon-Liberty-Madison.

GA...FLASH FLOOD WATCH from Saturday morning through Sunday morning
     FOR Berrien-Brooks-Colquitt-Cook-Decatur-Grady-Lanier-
     Lowndes-Thomas.

AL...NONE.
GM...NONE.
&&

NEAR TERM...WOOL
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...WOOL
MARINE...MOORE
FIRE WEATHER...FOURNIER
HYDROLOGY...WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:11 PM EDTFlash Flood WatchTAEBerrien, Brooks, Colquitt, Cook, Decatur, Grady and 3 more60 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.